Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 23, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 23, 2021, 3:02 PM MDT for Lea County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:02 PM MDT (21:02 UTC)
Expired
Jul 23, 2021, 3:45 PM MDT
In force
43 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Lubbock radar (KLBB), 144 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS84 KMAF 232102
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
302 PM MDT Fri Jul 23 2021
 
NMZ029-033-232145-
Northern Lea County NM-Central Lea County NM-
302 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lovington, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington and Gladiola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3318 10306 3296 10306 3279 10328 3294 10347
      3327 10318
TIME...MOT...LOC 2102Z 225DEG 26KT 3294 10331 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:52 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 12:52 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Fri Jul 23 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri Jul 23 2021

Currently have SKC for most terminals with some lingering mid-
level stratus and cu around KCNM from remnant MCV. Expecting
prevailing VFR for the period, but sct TS possible for all of SE
NM and much of West TX. Potential impact to cigs/vis pending TS
locations this afternoon. Sct to BKN cu will develop regardless
with bases around 8-11k ft AGL. Gusty SE winds during day with
continuation for first half of evening due to LLJ. Winds will
settle beyond 07z everywhere.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 146 PM CDT Fri Jul 23 2021

Beginning to see the cu field develop for the PM with two areas
of interest at this hour. The easiest part to decipher is our
typical cu firing over the high terrain in the Davis Mtns and
adjacent high plains south of I-10. Expect scattered convection to
fire within the next hour or two in that locale and continue
through the early evening before dissipation. Out west, a remnant
MCV continues to churn over Eddy co thanks to nocturnal convection
that rolled through eastern NM. We're beginning to see storm
development over the Sacs, likely due to the energy associated
with the complex. Hi res guidance is pretty variable with regards
to development, but considering the thermo environment expected
over SE NM, anticipating more convection to fire in the late-
afternoon with aid of ascent from the complex. The last area of
interest will reside in the northern Permian Basin where MLCAPE
over 2000 j/kg during peak heating has a chance to be tapped into
as temps in the mid-90s will easily breach the convective temp of
90F according to 12z KMAF sounding, eroding the cap and allowing
for scattered development. As far as how long the convection can
linger, that's likely going to be a short life-span as lack of
shear and prominent upper forcing will keep the potential at a
min. Did extend the PoPs further east considering the HREF
paintball showing a few cells present across the western rolling
plains around sunset, but will dissipate shortly thereafter.

Expecting a more normal period tonight and tomorrow compared to
the rambunctious convection we had this past overnight and morning
time frame. We'll settle back to a more seasonal regime as the
surface trough remains settled out west and upper low over NE NM
pivots out and exits stage left...literally. Tomorrow will see a
slow rise in heights areawide, leading to a degree or two warmer
everywhere compared to today. Convective risk will reside mainly
west of the Pecos with the typical high terrain bias of storm
placement. Lows each evening will settle mostly into the 70s,
outside your typical cool spots in the mountains, Marfa Plateau,
and northern Lea County.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 146 PM CDT Fri Jul 23 2021

Next week will see little change in the way of sensible weather.
An upper level high developing over the Central Plains/Rockies
will remain in place, possibly expanding southeast into the lower
Mississippi River valley. The position of the high center and
ridge axis will leave West Texas and southeastern New Mexico on
it's periphery, close enough to feel it's effects while keeping
the hottest temperatures to our north and east. Our CWA is still
feeling the effects of the heavy rains earlier this month through
green vegetation that is helping keep temps below normal...so
the increase in temps expected with the developing high pressure
system should only take us to near or slightly above normal and a
couple of degrees below model guidance. Soil moisture is
decreasing and increasing subsidence will cause rain chances
to decrease through the week with the only chance for showers and
thunderstorms being in the higher elevations west of the Pecos
River.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  95  72  97 /  20  10  10   0
Carlsbad                 68  93  71  94 /  30  20  30  20
Dryden                   73  95  73  99 /  10  10  10   0
Fort Stockton            71  96  71  97 /  20  20  20  10
Guadalupe Pass           65  85  66  86 /  30  30  40  30
Hobbs                    68  92  70  94 /  20  10  20  20
Marfa                    62  90  63  90 /  30  40  40  30
Midland Intl Airport     72  95  72  96 /  20  10  20  10
Odessa                   72  96  72  96 /  20  10  20  10
Wink                     72  98  74  98 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...87
LONG TERM....10
AVIATION...87
Hazardous weather outlook, Jul 23, 1:02 PM MDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Fri Jul 23 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Fri Jul 23 2021 /102 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across Southeast
New Mexico, western Permian Basin, and the Trans Pecos with gusty
winds, lightning, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 23, 2:59 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT Fri Jul 23 2021

TXZ075-274-232145-
Pecos TX-Reeves County Plains TX-
359 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 22 miles southeast of Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Saragosa and Verhalen.

This includes Interstate 10 between mile markers 213 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 10359 3108 10371 3128 10337 3104 10323
TIME...MOT...LOC 2058Z 242DEG 14KT 3104 10359

88
Special weather statement, Jul 23, 3:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
302 PM MDT Fri Jul 23 2021

NMZ029-033-232145-
Northern Lea County NM-Central Lea County NM-
302 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lovington, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington and Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3318 10306 3296 10306 3279 10328 3294 10347
      3327 10318
TIME...MOT...LOC 2102Z 225DEG 26KT 3294 10331

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:59 PM MDTSpecial Weather StatementMAFReeves46 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.